Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 56, NWS Norman, OK

April 12, 2002Carter County, Jefferson County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Apr 12, 2002, 1:46 PM CDT for Carter County, Jefferson County, Oklahoma. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 12, 2002, 1:46 PM CDT (18:46 UTC)
Expired
Apr 12, 2002, 2:30 PM CDT
In force
44 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

Counties Carter County, OK, Jefferson County, OK

The radar

The Norman radar (KTLX), 123 km from the middle of the area, began a volume at 18:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 12, 1:52 PM CDTHail 0.88Ringling, OK

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 12, 10:00 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Fort Sill, OK (KFSI), launched 12:00Z, 6.8 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Sill, OK at 12:00Z on 2002-04-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 551 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Sill, OK at 12:00Z on 2002-04-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
551 J/kg
Mixed-layer CIN
-173 J/kg
Mixed-layer LCL
1005 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
-1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOUN 121846
SVROKC
OKC019-067-121930-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
145 PM CDT FRI APR 12 2002

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CARTER COUNTY IN SOUTHERN OKLAHOMA
  JEFFERSON COUNTY IN SOUTHERN OKLAHOMA

* UNTIL 230 PM CDT

* AT 145 PM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 6
  MILES NORTHWEST OF HEALDTON...MOVING SOUTHEAST AT 25 MPH.

* LOCATIONS IN THE WARNING INCLUDE CORNISH...GRAHAM...HEALDTON...LONE
  GROVE...RINGLING AND WILSON

HAIL UP TO THE SIZE OF QUARTERS IS LIKELY WITH THIS SEVERE THUNDERSTORM.

LAT...LON 3441 9755 3424 9776 3406 9760 3412 9719

ANDRA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 12, 10:25 AM CDT, 3 hours 21 minutes earlier.

Area forecast discussion, Apr 12, 10:25 AM CDT, 3 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
1025 AM CDT FRI APR 12 2002

STRONG TO SEVERE STORMS ONGOING FROM CENTRAL TO SOUTHWEST OK THIS
MORNING.  STORMS EARLY THIS MORNING WERE LOCATED ALONG 9-8H FRONT
WHICH IS FORECAST BY 12Z ETA TO LOCATED FROM NORTH OF FTW TO ABI
BY EARLY THIS AFTERNOON.  SURFACE BOUNDARY IS LOCATED FROM
ROUGHLY HOLDENVILLE TO SPS.  EXPECT AS STORMS NEAR THIS BOUNDARY
THAT WIND THREAT WILL INCREASE ALONG WITH THE LARGE HAIL.  EXPECT
AS UPPER WAVE...CENTERED OVER CENTRAL KS...MOVES EAST THIS
MORNING AND AFTERNOON THAT WILL HAVE SOME RECOVERY FROM WEST TO
EAST.  AFTERNOON HIGHS WILL BE TRICKY WITH CLOUD COVER BUT WILL
NOT MAKE SIGNIFICANT CHANGES AND SHOULD SEE MORE SUN FROM ACROSS
WEST AND CENTRAL SECTIONS BY MID TO LATE AFTERNOON.  WILL INCREASE
CHANCES ACROSS SOUTH CENTRAL AND SOUTHEAST SECTIONS FOR LATE THIS
MORNING AND EARLY THIS AFTERNOON.

SIX

NATIONAL WEATHER SERVICE NORMAN OK
843 AM CDT FRI APR 12 2002

DID A QUICK UPDATE TO ZONES TO INCREASE POPS ROUGHLY 50 MILES NORTH
AND SOUTH OF I-40 CORRIDOR FOR THIS MORNING.  LOOKS LIKE WEAK WAVE
MOVING ACROSS WESTERN KANSAS THIS MORNING SHOULD KEEP ELEVATED
STORMS GOING THROUGH THE MORNING HOURS.

SIX

AREA FORECAST DISCUSSION
432 AM CDT FRI APR 12 2002

WEAK LARGE-SCALE FEATURES SURFACE AND ALOFT ARE MORE REMINISCENT OF
JUNE THAN EARLY APRIL. AS SUCH...WHAT HAPPENS NEXT 2-3 DAYS IS MOST
LIKELY TO BE DRIVEN BY MESOSCALE FEATURES. THERE WILL BE ENOUGH
FORCING ALOFT FROM SHORTWAVE IMPULSES ON S EDGE OF WESTERLIES... AND
FORCING AT LOW LEVELS MAINLY FROM UPSLOPE AND RESIDUAL FRONTAL
CONVERGENCE...TO CREATE A RISK OF MCS DEVELOPMENT TONIGHT OVER
HIGHER TERRAIN OF S HIGH PLAINS. LL MOISTURE IS MORE TYPICAL OF
APRIL BUT IS ADEQUATE...EVEN THO LL RETURN FLOW/INFLOW INTO ANY
CONVERGENCE ZONES WILL BE DEPLORABLY WEAK. ON THIS BASIS...WE THINK
THE ETA QPF MAY BE MORE ACCURATE IN TAKING MORE ORGANIZED PRECIP
TONIGHT SE-WARD FROM PANHANDLE MORE TOWARD NW TX AND PERHAPS S
OK...WHILE LL RIDGING SHIELDS THE NE ZONES. THIS IS IN KEEPING WITH
THE JUNE-LIKE NW FLOW PATTERN. THUS WILL LEAN AWAY FROM THE MORE
NORTHERN SOLUTION OF THE AVN AND ASSOCIATED COLD/WET GUIDANCE ACROSS
N...WITH THE THINKING BEING THAT CLOUDS/PRECIP WILL MORE LIKELY
AFFECT THE SW ZONES LATE TONIGHT INTO SAT. THIS RESULTS IN NUMBERS
CLOSER TO NGM/FWC N AND AVN/MAV S. ACTIVITY TONIGHT SHOULD REINFORCE
SURFACE BOUNDARY ACROSS N TX PER SWODY2...FURTHER SHIFTING EMPHASIS
TO S ZONES SAT.

PATTERN CHANGE BY EARLY NEXT WEEK YIELDS SOMETHING MEATIER FOR
EARLY-MID SPRING AS LONGWAVE TROF DEVELOPS IN W. TRANSITION EXPECTED
TO BE MOSTLY DRY AS CAP BECOMES A FACTOR WHILE THE W TROF SETS UP.
WILL KEEP LOW POPS IN FOR SUN BUT REMOVE THEM MON. TUE ALSO MAY END
UP CAPPED AS FIRST CHUNK OF ENERGY EJECTS TO OUR N...BUT WILL NEED
TO HOLD ON TO SOME LOW POPS. POPS THEN INCREASE WED-THU AS LONGWAVE
TROF PROGRESSES INTO CENTRAL STATES. TEMPS WILL BE TRENDED TOWARD
LATEST MRF MOS...COOLER N WED-THU.

ALL PRODUCTS LIKELY DELAYED BY UP TO 1/2 HR THIS MORNING DUE TO IFPS
PROBLEMS.

FCSTID = 24
OKC   75  54  75  56 /  20  30  30  20
HBR   77  57  74  56 /  20  40  50  30
SPS   78  58  73  57 /  20  40  50  30
GAG   75  55  75  53 /  20  30  30  20
PNC   73  51  78  53 /  20  20  30  20
DUA   78  57  75  63 /  20  30  40  40

.OUN...
OK...NONE.
TX...NONE.

In the hours before

Local storm report, Apr 12, 10:35 AM CDT, 3 hours 11 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1035 AM CDT FRI APR 12 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0600 AM    5 W ARNETT                OK   1.75 INCH HAIL
04/12/02   ELLIS

0625 AM    3 W CARTER                OK   .75 INCH HAIL
04/12/02   BECKHAM

0930 AM    ROOSEVELT                 OK   .88 INCH HAIL
04/12/02   KIOWA                          REPORTED BY ROOSEVELT FIRE
                                          DEPT.

1026 AM    4 W LAWTON                OK   .88 INCH HAIL
04/12/02   COMANCHE                       HAM SPOTTER

1028 AM    3 W LAWTON                OK   1.00 INCH HAIL
04/12/02   COMANCHE                       HAM SPOTTER

SPEG
Special weather statement, Apr 12, 12:05 PM CDT, 1 hour 41 minutes before
OKZ004>048-050>052-TXZ083>090-131200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1205 PM CDT FRI APR 12 2002

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS PORTIONS OF OKLAHOMA AND WESTERN NORTH TEXAS.

LOCATION...
THE SLIGHT RISK AREA INCLUDES MOST OF SOUTHWEST AND SOUTH CENTRAL
OKLAHOMA AND ALL OF WESTERN NORTH TEXAS.  THE SLIGHT RISK AREA IS
GENERALLY SOUTHEAST OF A LINE FROM CLINTON TO BINGER TO NORMAN AND
ATOKA.

TIMING...
THUNDERSTORMS ONGOING ACROSS PARTS OF CENTRAL AND SOUTH CENTRAL
OKLAHOMA...WILL CONTINUE TO PUSH INTO SOUTHEAST OKLAHOMA
DURING THE EARLY AFTERNOON.  ADDITIONAL THUNDERSTORMS ARE EXPECTED
TO DEVELOP ACROSS THE HIGH PLAINS OF COLORADO AND NEW MEXICO AND
THEN MOVE SOUTHEAST INTO WESTERN OKLAHOMA AND WESTERN NORTH TEXAS
OVERNIGHT.

IMPACTS...
HAIL UP TO 1.75 INCHES.
DAMAGING WIND GUSTS TO 65 MPH.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS THROUGH MID
AFTERNOON TODAY AND AGAIN EARLY SATURDAY MORNING.

DISCUSSION...
A LINE OF STRONG TO SEVERE THUNDERSTORMS...AHEAD OF A WEAK UPPER AIR
DISTURBANCE...WILL PUSH INTO SOUTHEAST OKLAHOMA DURING THE EARLY TO
MID AFTERNOON.  THUNDERSTORMS CLOSE TO THE RED RIVER WILL BE MORE
SURFACE BASED WHICH WILL INCREASE THE RISK OF DAMAGING WIND GUSTS.
OTHERWISE THE MAIN THREAT WILL BE LARGE HAIL.  THIS ACTIVITY SHOULD
MOVE SOUTH OR EAST OF THE AREA BY 3 TO 4 PM.  ADDITIONAL ACTIVITY IS
EXPECTED TO DEVELOP OVER THE HIGH PLAINS OF COLORADO AND NEW MEXICO
THIS EVENING...AND MOVE SOUTHEAST TOWARD SOUTHWEST OKLAHOMA AND
WESTERN NORTH TEXAS TONIGHT. LARGE HAIL WILL BE THE PRIMARY SEVERE
WEATHER THREAT.

THREAT TABLE...
VALID THROUGH 700 AM CDT SAT APR 13.
PROBABILITY OF THUNDERSTORMS...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...90 PERCENT.

OTHER HAZARDOUS WEATHER...
NO HAZARDOUS WEATHER IS EXPECTED THROUGH TONIGHT.

A GRAPHICAL OUTLOOK CAN BE FOUND ON THE WEB AT WWW.SRH.NOAA.GOV/OUN.
Local storm report, Apr 12, 1:07 PM CDT, 39 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
107 PM CDT FRI APR 12 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1250 PM    5 E RUBOTTOM              OK   .75 INCH HAIL
04/12/02   LOVE                           REPORTED BY PUBLIC
Local storm report, Apr 12, 1:43 PM CDT, 3 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
143 PM CDT FRI APR 12 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0930 AM    GRACEMONT                      OK   .75 INCH HAIL
04/12/02   CADDO                          RECEIVED BY GRACEMONT POST OFFICE.

TJ

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 11, 7:15 PM CDTSevere Thunderstorm WarningOUNKay45 min
Apr 11, 9:07 PM CDTSevere Thunderstorm WarningOUNGrant53 min
Apr 11, 10:28 PM CDTSevere Thunderstorm WarningOUNGrant47 min
Apr 11, 10:39 PM CDTFlash Flood WarningOUNGrant3 hr
Apr 11, 10:44 PM CDTTornado WarningOUNGarfield, Grant31 min
Apr 11, 11:00 PM CDTTornado WarningOUNGarfield, Noble30 min
Apr 11, 11:02 PM CDTSevere Thunderstorm WarningOUNKay43 min
Apr 11, 11:32 PM CDTTornado WarningOUNGarfield, Noble28 min
Apr 12, 5:32 AM CDTSevere Thunderstorm WarningOUNDewey, Woodward43 min
Apr 12, 5:37 AM CDTSevere Thunderstorm WarningOUNEllis38 min
Apr 12, 6:18 AM CDTSevere Thunderstorm WarningOUNDewey, Ellis27 min
Apr 12, 7:59 AM CDTSevere Thunderstorm WarningOUNCuster31 min
Apr 12, 8:21 AM CDTSevere Thunderstorm WarningOUNBeckham24 min
Apr 12, 8:34 AM CDTSevere Thunderstorm WarningOUNGreer, Kiowa41 min
Apr 12, 9:14 AM CDTSevere Thunderstorm WarningOUNKiowa46 min
Apr 12, 9:22 AM CDTSevere Thunderstorm WarningOUNCaddo38 min
Apr 12, 9:43 AM CDTSevere Thunderstorm WarningOUNComanche62 min
Apr 12, 9:58 AM CDTSevere Thunderstorm WarningOUNCaddo, Grady47 min
Apr 12, 10:41 AM CDTSevere Thunderstorm WarningOUNComanche, Cotton, Grady, Stephens49 min
Apr 12, 11:26 AM CDTSevere Thunderstorm WarningOUNCarter, Jefferson, Stephens49 min
Apr 12, 12:11 PM CDTSevere Thunderstorm WarningOUNCarter, Jefferson, Love34 min
Apr 12, 12:44 PM CDTSevere Thunderstorm WarningOUNLove61 min
Apr 12, 1:32 PM CDTSevere Thunderstorm WarningOUNStephens28 min
Apr 12, 4:25 PM CDTSevere Thunderstorm WarningOUNStephens50 min
Apr 12, 5:29 PM CDTSevere Thunderstorm WarningOUNCarter46 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.